FDA issues amputation warning for diabetes drug canagliflozin
The drug regulator in the United States has issued a warning on diabetes drug canagliflozin after two large clinical trials found that it was associated with an increased risk of leg and foot amputations.
The US Food and Drug Administration (FDA) is calling for a prominent boxed warning to be added to the drug’s label.
The move follows recommendations by the European Medicines Agency (EMA) in February 2017 about a potential increased risk of lower limb amputation — mostly affecting the toes — in people taking SGLT2 inhibitors, including canagliflozin, dapagliflozin and empagliflozin.
The EMA, which evaluates medicinal products for use in Europe, warned patients taking these medicines to check their feet regularly and follow medical advice on preventive foot care.
The FDA says that trial results have revealed that amputations of the toe and middle of the foot were most common, but amputations involving the leg, below and above the knee, also occurred. Some patients had more than one amputation, some involving both limbs.
A spokesperson for the FDA says: “Patients taking canagliflozin should notify their healthcare professionals right away if they develop new pain or tenderness, sores or ulcers, or infections in their legs or feet.”
Patients were advised not to stop taking their diabetes medicine without first talking to their healthcare professional.
The regulator also advised prescribers to take into account other factors that may increase a patients’ risk of amputation, such as diabetic foot ulcers or peripheral vascular disease before starting canagliflozin.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2017.20202813
Recommended from Pharmaceutical Press